Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Aug 30, 2021, 2:38 PM MDT for Washington County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 2:38 PM MDT (20:38 UTC)
- Expired
- Aug 30, 2021, 3:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
- Hail
- 0.00 in
- Wind
- 30
- Spout
- Possible
County Washington County, CO
The radar
The Denver radar (KFTG), 121 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 2305 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906
WWUS85 KBOU 302038
SPSBOU
Special Weather Statement
National Weather Service Denver CO
238 PM MDT Mon Aug 30 2021
COZ046-049-302115-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
238 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southeastern
Washington and northeastern Lincoln Counties through 315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 5 miles east of Arickaree
School, or 27 miles southwest of Yuma, moving east at 25 mph.
HAZARD...Landspouts possible.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Limon, Arriba, Genoa, Thurman, Arickaree School, Cope and Anton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10280 3957 10316 3921 10316 3921 10372
3932 10372 3998 10303 4041 10278
TIME...MOT...LOC 2037Z 275DEG 20KT 3977 10294
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
$$
DANIELSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 30, 10:48 AM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 30, 10:48 AM MDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1048 AM MDT Mon Aug 30 2021 .UPDATE... Issued at 1040 AM MDT Mon Aug 30 2021 Drying across the region has created mostly clear skies for today with highs reaching back into the lower 90s. Precipiable water values were below 0.6 on this morning's sounding with drying depicted in the low levels. This will help to keep conditions dry for the day outside of a slight chance along a boundary that models have forming southwest to northeast over portions of the plains later this afternoon. There is enough mid-level instability available that is a storm could form along the boundary it could produce sub-severe storms for a short period of time after 3 pm that would transition eastward into the early evening hours. No major updates to the current forecast needed at this time. && .SHORT TERM...(Today and tonight) Issued at 330 AM MDT Mon Aug 30 2021 A very dry airmass will be over the forecast today with a continuation of westerly flow aloft around the periphery of the upper high centered near the Four Corners. There is some shallow low level moisture over the northeast plains as noted by the current stratus/nighttime fog satellite products, but most of this gets scoured or mixed out as weak lee troughing occurs. The exception would be along and just east of this weak lee trough, from approximately Limon to Sterling. There, it's not entirely impossible to fire off a couple storms thanks to weak low level convergence, but the strength of the cap is rather impressive and may be too much to overcome. Nonetheless, we'll have a slight risk of storms over the far eastern plains this afternoon along the narrow axis of less convective inhibition, but higher low level moisture. Otherwise a dry forecast will be in place with temperatures warming to much above normal levels with warm advection and weak downslope. We'll see lower to mid 90s across all of the plains. With regard to smoke, the main plume aloft will remain across the forecast area. Stronger heating and better mixing today means that we'll see more and more smoke in the boundary layer as the day progresses. For tonight, mostly clear skies will prevail with the very dry airmass in place and threat of storms shifting east into Kansas and Nebraska by early evening. Some of the smoke should abate across the eastern plains with a light southerly flow advecting the smoke to the north. The dry airmass will allow for decent radiational cooling, especially in mountain valleys where today's heat will give way to lows in the 30s. .LONG TERM...(Tuesday through Sunday) Issued at 330 AM MDT Mon Aug 30 2021 Another hot and dry day can be expected on Tuesday, with the upper level ridge centered over CO/NM. The record high temperature for Denver for Aug 31st is 98, which will be within reach. Too dry and stable for thunderstorms so no late day relief from the heat. Wednesday into Thursday, the ridge shifts further east where it will be over the Southern Plains. There will be a trough over the Desert Southwest. Subtropical moisture associated with remnants of Nora, will advect northeast into CO at that time. 700/500mb layer mixing ratio increase from 3-4 g/kg on Tuesday to the 6-8 g/kg range on Wednesday and Thursday. Overall the flow be weak on Wednesday which will increase the threat of flash flooding. The upper trough over southern NV/CA will lift across northwest CO sometime on Thursday. The ECMWF appears to move it across Thursday morning, while the timing of the GFS20 is a slower. At this point, the best fetch of mid level moisture looks like it will be over the region on Thursday. The flow aloft will increase a bit late Thursday into Friday following the passage of the upper trough. By Friday, mid levels winds will be more west/southwesterly and slightly drier. Once that happens, the deepest layer of mid level moisture will be over southern and eastern CO, with mixing ratios in the 4-6 g/kg range. The best thunderstorm coverage will be Wednesday through Friday, with scattered thunderstorm coverage over the weekend. High temperatures from Wednesday through early next week will be cooler, generally be in the lower 80s across the urban corridor and northeast plains. The ridge does not reestablish itself even into early next week, as the ECMWF shows another potential trough impacting the region. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1040 AM MDT Mon Aug 30 2021 VFR conditions are expected for area terminals through the TAF period with ongoing minor smoke impacts that could impact slant range visibility later this afternoon per latest smoke model trends. Light southwest winds will turn more to the northwest after 20z with some increased winds after 22z. There is a slight chance of some convective activity for the southeast gates after 22-23z but other than that it will be minimal. Winds will return to drainage after 04z. && .FIRE WEATHER... Issued at 330 AM MDT Mon Aug 30 2021 Near critical fire danger can be expected over the high mountain valleys and northern border area today. West winds will gust to 20-25 mph in those areas, with humidity readings dropping into the single digits over the high mountain valleys. All areas but the far northeast corner of the state will see the very low humidity, but winds should stay weaker and under Red Flag Criteria. A similar scenario will be in play for Tuesday. Hot and dry, but generally light winds expected. && .HYDROLOGY... Issued at 330 AM MDT Mon Aug 30 2021 Dry conditions are expected across the burn areas through Tuesday. On Wednesday moisture begins to increase across the West Slope and higher eastern foothills. Storm motions will be relatively slow so the burn scars in Grand County and the west side of Cameron Peak will need to be watched. On Thursday and Friday moisture increases across the entire area, increasing the threat of flash flooding, including all of the burn scars. There is still a lot of uncertainty about coverage and intensity of rainfall on what looks like the most significant day for heavy rain, Thursday. Things should start to dry out across the area over the weekend, but still some threat of storms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bowen SHORT TERM...Barjenbruch LONG TERM...Cooper AVIATION...Bowen FIRE WEATHER...Barjenbruch HYDROLOGY...Barjenbruch/Cooper
Hazardous weather outlook, Aug 30, 11:14 AM MDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1114 AM MDT Mon Aug 30 2021 COZ030>051-311715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1114 AM MDT Mon Aug 30 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Near critical fire weather conditions can be expected over the high valleys and near the Wyoming border this afternoon. Avoid burning or any outdoor activity that may produce a spark and start a wildfire. An isolated thunderstorm will be possible this afternoon east of a Sterling to Limon line. Otherwise, dry and very warm weather will prevail. Areas of smoke will make for poor air quality and hazy skies. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday will be hot and dry. Scattered to likely showers and thunderstorms are then expected on Wednesday through next weekend. These storms will be capable of producing locally heavy rainfall, with the greatest threat expected to be on Thursday. This will result in an increased risk of flash flooding, especially over the burn areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 30, 2:38 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
238 PM MDT Mon Aug 30 2021
COZ046-049-302115-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
238 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southeastern
Washington and northeastern Lincoln Counties through 315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 5 miles east of Arickaree
School, or 27 miles southwest of Yuma, moving east at 25 mph.
HAZARD...Landspouts possible.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Limon, Arriba, Genoa, Thurman, Arickaree School, Cope and Anton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10280 3957 10316 3921 10316 3921 10372
3932 10372 3998 10303 4041 10278
TIME...MOT...LOC 2037Z 275DEG 20KT 3977 10294
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
DANIELSONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:05 PM MDT | Special Weather Statement | BOU | Park | 25 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.